Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Sioux Falls, SD

May 7, 2002Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 7, 2002, 6:52 PM CDT for Turner County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2002, 6:52 PM CDT (23:52 UTC)
Expired
May 7, 2002, 7:30 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Turner County, SD

The radar

The Sioux Falls radar (KFSD), 54 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 7:10 PM CDTHail 0.88Hurley, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 072352
SVRFSD
SDC125-080030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 730 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF HURLEY...OR ABOUT 10
  MILES WEST OF VIBORG...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HURLEY...MARION AROUND 715 PM CDT
  PARKER AROUND 725 PM CDT

HAIL TO THE SIZE OF DIMES HAS BEEN REPORTED WITH THIS STORM IN 
YANKTON COUNTY. 

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4318 9738 4317 9720 4330 9692 4348 9727

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:20 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 7, 3:20 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT TUE MAY 7 2002

LOW LVL LIFTING BOUNDARY SOUTH OF CWA...BUT STG MID LVL BOUNDARY
LIFTING WELL NORTH INTO CWA TNGT...WITH ABUNDANT GULF MOISTURE ON
NOCTURNAL JET. THUS SEE NOT ONLY CHC SVR TSTMS FAR SERN CWA NEAR
GOOD LOW LVL INSTABILITY...BUT CHC ELEVATED SVR FURTHER N IN CWA
DURG NGT. AS MID SHIFT MENTIONED...AVN MODEL THE BEST WITH NO
WIERD SOUTH/NORTH...DRY/WET BIASES. UNSURE HOW FAR WARM SECTOR WILL
GET INTO NWRN IA WED...SO WILL COMPROMISE BTWN WARM/COOL FWC/MAV.
ALSO DRY SLOT INTO SRN CWA FOR WED AFTN AND EVE...WITH COOL WINDY
WRAPAROUND CLDS/SCT LGT PRECIP FOR MAINLY NRN CWA LATE WED INTO THU.
NOT MUCH TIME FOR DISC ATTM WITH NEW WATCH IN SRN CWA...BUT NEXT
MAIN CHC...WILL GO LKLY...WILL BE SAT...BUT BASICALLY DRY
THEREAFTER. MRF SHOWS PSBLY SOMETHING TUE...BUT OTHER/NEW MODELS
SLOWER AND WEAKER. OVERALL WARMING TREND FRI THRU TUE.

.FSD...NONE.
RYRHOLM

In the hours before

Local storm report, May 7, 4:26 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    7 NW PLATTE               SD   .88 INCH HAIL
05/07/02   CHARLES MIX                    EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.
Local storm report, May 7, 4:51 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    6 SSE WHITE LAKE          SD   .75 INCH HAIL
05/07/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.

0445 PM    6 SSE WHITE LAKE          SD   .75 INCH HAIL
05/07/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 7, 5:12 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
512 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    10 N FORESTBURG           SD   .75 INCH HAIL
05/07/02   SANBORN                        REPORTED BY PUBLIC.
Local storm report, May 7, 5:17 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    7 NNW MT VERNON           SD   .75 INCH HAIL
05/07/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 7, 5:33 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    1 W LETCHER               SD   .75 INCH HAIL
05/07/02   SANBORN                        REPORTED BY PUBLIC.
                                          EVENT DURATION 2 MINUTES.
Local storm report, May 7, 6:24 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    LETCHER                   SD   .5 INCH HAIL
05/07/02   SANBORN                        REPORTED BY PUBLIC.
                                          HAIL COVERING THE
                                          GROUND. EVENT DURATION
                                          20 MINUTES.

0552 PM    4 SSW WHITE LAKE          SD   .75 INCH HAIL
05/07/02   AURORA                         HAIL COVERING GROUND.
                                          REPORTED BY PUBLIC.

0615 PM    7 SE PARKSTON             SD   .88 INCH HAIL
05/07/02   HUTCHINSON                     REPORTED BY PUBLIC.
                                          HAIL COVERING GROUND.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:33 PM CDTSevere Thunderstorm WarningFSDGregory27 min
May 7, 3:53 PM CDTSevere Thunderstorm WarningFSDCharles Mix37 min
May 7, 4:23 PM CDTSevere Thunderstorm WarningFSDAurora52 min
May 7, 4:53 PM CDTSevere Thunderstorm WarningFSDSanborn37 min
May 7, 4:58 PM CDTSevere Thunderstorm WarningFSDDavison32 min
May 7, 5:41 PM CDTSevere Thunderstorm WarningFSDAurora34 min
May 7, 6:10 PM CDTSevere Thunderstorm WarningFSDHutchinson35 min
May 7, 6:31 PM CDTSevere Thunderstorm WarningFSDYankton29 min
May 7, 6:39 PM CDTSevere Thunderstorm WarningFSDYankton21 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.